Theoretical Economics

Journal of the Econometric Society

Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837

Theoretical Economics: Sep, 2017, Volume 12, Issue 3

Characterization and uniqueness of equilibrium in competitive insurance

https://doi.org/10.3982/TE2166
p. 1349-1391

Vitor Farinha Luz

This paper provides a complete characterization of equilibria in a game-theoretic version of Rothschild and Stiglitz (1976)’s model of competitive insurance. I allow for stochastic contract offers by insurance firms and show that a unique symmetric equilibrium always exists. Exact conditions under which the equilibrium involves mixed strategies are provided. The mixed equilibrium features: (i) cross-subsidization across risk levels, (ii) dependence of offers on the risk distribution and (iii) price dispersion generated by firm randomization over offers.


Full Content